Alert archive / Indiana / Flash Flood Warnings in 2009
Flash Flood Warning 20, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at May 27, 2009, 10:06 PM EDT for Knox County, Indiana. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2009, 10:06 PM EDT (02:06 UTC)
- Expired
- May 27, 2009, 11:30 PM EDT
- In force
- 84 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
County Knox County, IN
The radar
The Evansville,IN radar (KVWX), 27 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIND 280206
FFWIND
INC083-280330-
/O.NEW.KIND.FF.W.0020.090528T0206Z-090528T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1006 PM EDT WED MAY 27 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN KNOX COUNTY IN SOUTHWEST INDIANA...
* UNTIL 1130 PM EDT
* AT 1004 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
RAINFALL OF UP TO THREE INCHES HAS FALLEN IN THE PAST HOUR AND AN
ADDITIONAL INCH OF RAIN IS POSSIBLE IN THE NEXT HOUR. THE HEAVIEST
RAINFALL HAS OCCURRED OVER RURAL SOUTHWESTERN KNOX COUNTY AND WILL
IMPACT AREAS AROUND THE COMMUNITIES OF ORRVILLE...LITTLE ROCK...AND
DECKER CHAPEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3847 8776 3849 8770 3851 8768 3851 8766
3854 8767 3860 8763 3862 8762 3851 8754
3849 8754 3848 8756 3849 8758 3845 8762
3845 8767 3843 8767 3841 8774
$$
JOHNSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 27, 7:30 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 27, 7:30 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 730 PM EDT WED MAY 27 2009 .AVIATION DISCUSSION...FOR THE 00Z TAFS TAFS WILL START OUT WITH A COLD FRONT IN NORTHWEST INDIANA. SCATTERED THUNDERSTORMS WERE ALONG AND AHEAD OF THE FRONT. OUTSIDE OF THE THUNDERSTORMS CONDITIONS WILL BE VFR. BRIEF MVFR TO IFR CONDITIONS LASTING LESS THEN ONE HALF HOUR MAY OCCUR IN HEAVY RAIN WITH THE TSTMS. AFTER FROPA CONDITIONS WILL DECREASE TO MVFR WITH SCATTERED SHOWERS. THE FRONT WILL MOVE TO OHIO BY 12Z. AS DRIE AIR MOVES IN CONDITIONS WILL IMPROVE TO JUST ABOVE MVFR LEVELS BY 16Z. && .DISCUSSION... FORECAST ISSUES CENTER ON TIMING OF PCPN CHANCES THROUGH MOST OF THE NEXT SEVEN DAYS STARTING TONIGHT. AT 18Z...SCATTERED CU IN WARM SECTOR ACROSS INDIANA BACK INTO SE HALF OF ILLINOIS. BECOMING INCREASINGLY UNSTABLE AS TEMPS CLIMB TO LOWER 80S AND DEWPOINTS APPOACH 70. SMALL CLUSTER OF STORMS DEVELOPING NEAR KSTL JUST AHEAD OF SE MOVING CDFNT. DEEP LAYERED MOISTURE WITH SOME LIFT GENERATING SCT STORMS ACROSS ERN INDIANA INTO WRN OH AND EXPECT THESE TO EXIT FCST AREA BEFORE ISSUANCE TIME. ENHANCING CU FROM NEAR KLAF SOUTHWEST TO NEAR KSTL AHEAD OF CDFNT SHOULD INCREASE IN COVERAGE AS AFTN AND EVE WEARS ON BRINGING WDSPREAD SHOWERS AND SCT THUNDERSTORMS TO MOST OF CENTRAL INDIANA BEFORE DAYBREAK. ISOLATED SEVERE COULD BE POSSIBLE IN A STORM OR TWO THIS EVENING GIVEN INSTABILITY AT TIME. LEANING TOWARD A COMBINATION OF GFS AND NAM THRU SATURDAY FOR TIMING PCPN AND THEN BLEND GFS AND HPC GUIDANCE FOR PCPN TIMING SUNDAY INTO WEDNESDAY. CDFRONT TO PUSH ACROSS CENTRAL INDIANA TONIGHT WITH ANOTHER COMING IN FRIDAY NIGHT. HAVE ADDED PCPN CHANCES FRI NGT AND EARLY SATURDAY TO ACCOUNT FOR THIS. ALL MODELS PUSH HIGH PRESS ACRS GRT LKS LATE SATURDAY INTO SUNDAY KEEPING CENTRAL INDIANA DRY AND BOUNDARY JUST SOUTH. AS NEXT WAVE APPROACHES...FRONT WILL PUSH BACK TO SRN GRTLKS MONDAY BEFORE SWEEPING BACK SE INTO OH VLY TUESDAY AND HOLDING THERE INTO WEDNESDAY. THIS PATTERN MUCH WETTER THAN PREVIOUS FCSTS AND HAVE INTRODUCED DAILY CHC OF PCPN BEGINNING MONDAY NIGHT AND CARRY THIS INTO WEDNESDAY. WITH WETTER AND MORE HUMID PATTERN...HAVE REDUCED DIURNAL TEMPS LOWERING MAXS SEVERAL DEGREES AND RAISING MINS A COUPLE. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...SH PUBLIC...DT
Hazardous weather outlook, May 27, 3:24 PM EDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 324 PM EDT WED MAY 27 2009 INZ021-029>031-036>042-045>049-053>057-062>065-070>072-281930- CARROLL-TIPPECANOE-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON- HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION- HANCOCK-HENRY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN- BARTHOLOMEW-DECATUR-LAWRENCE-JACKSON-JENNINGS- 324 PM EDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TONIGHT. THERE IS A SLIGHT CHANCE OF HAIL TO QUARTER SIZE AND WIND GUSTS TO 60 MPH IN ISOLATED STRONG THUNDERSTORMS THIS EVENING. ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE IF THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ028-035-043-044-051-052-060-061-067>069-281930- WARREN-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-SULLIVAN-GREENE-KNOX- DAVIESS-MARTIN- 324 PM EDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TONIGHT. THERE IS A SLIGHT CHANCE OF HAIL TO QUARTER SIZE AND WIND GUSTS TO 60 MPH IN ISOLATED STRONG THUNDERSTORMS THIS EVENING. ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE SATURDAY WITH A SLIGHT RISK SOME MAY BE SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE IF THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) TUCEK
In the hours before
Special weather statement, May 27, 4:14 PM EDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 414 PM EDT WED MAY 27 2009 INZ071-272045- JACKSON- 414 PM EDT WED MAY 27 2009 ...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN JACKSON COUNTY UNTIL 445 PM EDT... AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF SEYMOUR ALONG THE EAST FORK WHITE RIVER...AND MOVING EAST AT 10 MPH. SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * THIS STORM WILL BE NEAR... TAMPICO AROUND 425 PM EDT... CROTHERSVILLE AROUND 445 PM EDT... THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW LAND FLOODING BECOME MORE IMMINENT. DRT
Special weather statement, May 27, 5:43 PM EDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 543 PM EDT WED MAY 27 2009 INZ031-272215- HOWARD- 543 PM EDT WED MAY 27 2009 ...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN HOWARD COUNTY UNTIL 615 PM EDT... AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR GREENTOWN...OR 6 MILES NORTHEAST OF KOKOMO...AND MOVING EAST AT 10 MPH. SMALL HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM. THE STORM HAS PRODUCED WINDS TO 57 MPH IN KOKOMO. * THIS STORM WILL BE NEAR... GREENTOWN AROUND 555 PM EDT... CONVERSE AROUND 615 PM EDT... THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW LAND FLOODING BECOME MORE IMMINENT. JOHNSON
Special weather statement, May 27, 6:20 PM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 620 PM EDT WED MAY 27 2009 INZ035-036-272245- FOUNTAIN-MONTGOMERY- 620 PM EDT WED MAY 27 2009 ...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN MONTGOMERY AND SOUTHEASTERN FOUNTAIN COUNTIES UNTIL 645 PM EDT... AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM. THIS STORM WAS LOCATED NEAR YEDDO...OR 19 MILES WEST OF CRAWFORDSVILLE...AND MOVING NORTHEAST AT 15 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. * THIS STORM WILL BE NEAR... HILLSBORO AROUND 645 PM EDT... BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JOHNSON
Special weather statement, May 27, 7:36 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 736 PM EDT WED MAY 27 2009 INZ044-280000- PARKE- 736 PM EDT WED MAY 27 2009 ...STRONG THUNDERSTORM ADVISORY FOR PARKE COUNTY UNTIL 800 PM EDT... AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM. THIS STORM WAS LOCATED NEAR ROCKVILLE...OR 22 MILES NORTHEAST OF TERRE HAUTE...AND MOVING EAST AT 10 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. * THIS STORM WILL BE NEAR... CECIL HARDEN LAKE AROUND 800 PM EDT... THIS STORM IS ACCOMPANIED BY TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW LAND FLOODING BECOME MORE IMMINENT. JOHNSON
Special weather statement, May 27, 8:48 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 848 PM EDT WED MAY 27 2009 INZ044-051-052-280115- CLAY-PARKE-VIGO- 848 PM EDT WED MAY 27 2009 ...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN VIGO...NORTHWESTERN CLAY AND SOUTHEASTERN PARKE COUNTIES UNTIL 915 PM EDT... AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR FONTANET...OR 9 MILES NORTHEAST OF TERRE HAUTE...AND MOVING EAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM ALSO CONTAINS TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. * THIS STORM WILL BE NEAR... BRIDGETON AROUND 905 PM EDT... STAUNTON AROUND 915 PM EDT... BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW LAND FLOODING BECOME MORE IMMINENT. JOHNSON
Special weather statement, May 27, 9:33 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 933 PM EDT WED MAY 27 2009 INZ060-280200- SULLIVAN- 933 PM EDT WED MAY 27 2009 ...STRONG THUNDERSTORM ADVISORY FOR NORTHERN SULLIVAN COUNTY UNTIL 1000 PM EDT/900 PM CDT/... AT 931 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR GRAYSVILLE...OR 16 MILES NORTHEAST OF ROBINSON...AND MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. HAIL OF UP TO NICKEL SIZE HAS BEEN REPORTED IN CRAWFORD COUNTY ILLINOIS WITH THIS STORM. THE STORM WILL ALSO BE ACCOMPANIED BY TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. * THIS STORM WILL BE NEAR... SULLIVAN AROUND 945 PM EDT... SHELBURN AROUND 1000 PM EDT... THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW LAND FLOODING BECOME MORE IMMINENT. JOHNSON
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:10 PM EDT | Flash Flood Warning | IND | Clay, Parke, Vigo | 95 min |
| May 27, 9:28 PM EDT | Areal Flood Warning | IND | Parke | 3 hr |
| May 27, 10:00 PM EDT | Flash Flood Warning | IND | Clay, Sullivan, Vigo | 90 min |
| May 27, 10:40 PM EDT | Areal Flood Warning | IND | Clay, Parke, Vigo | 3 hr |
| May 27, 11:31 PM EDT | Areal Flood Warning | IND | Clay, Owen, Sullivan, Vigo | 3 hr |
| May 27, 11:34 PM EDT | Areal Flood Warning | IND | Knox | 3 hr |
| May 28, 12:31 AM EDT | Areal Flood Warning | IND | Delaware, Madison | 2 hr |
Nearby
Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.